Browse

You are looking at 1 - 4 of 4 items

Open access

Clarissa Ern Hui Fang, Mohammed Faraz Rafey, Aine Cunningham, Sean F Dinneen and Francis M Finucane

Summary

A 28-year-old male presented with 2 days of vomiting and abdominal pain, preceded by 2 weeks of thirst, polyuria and polydipsia. He had recently started risperidone for obsessive-compulsive disorder. He reported a high dietary sugar intake and had a strong family history of type 2 diabetes mellitus (T2DM). On admission, he was tachycardic, tachypnoeic and drowsy with a Glasgow Coma Scale (GCS) of 10/15. We noted axillary acanthosis nigricans and obesity (BMI 33.2 kg/m2). Dipstick urinalysis showed ketonuria and glycosuria. Blood results were consistent with diabetic ketoacidosis (DKA), with hyperosmolar state. We initiated our DKA protocol, with intravenous insulin, fluids and potassium, and we discontinued risperidone. His obesity, family history of T2DM, acanthosis nigricans and hyperosmolar state prompted consideration of T2DM presenting with ‘ketosis-prone diabetes’ (KPD) rather than T1DM. Antibody markers of beta-cell autoimmunity were subsequently negative. Four weeks later, he had modified his diet and lost weight, and his metabolic parameters had normalised. We reduced his total daily insulin dose from 35 to 18 units and introduced metformin. We stopped insulin completely by week 7. At 6 months, his glucometer readings and glycated haemoglobin (HbA1c) level had normalised.

Learning points:

  • Risperidone-induced diabetic ketoacidosis (DKA) is not synonymous with type 1 diabetes, even in young white patients and may be a manifestation of ‘ketosis-prone’ type 2 diabetes (KPD).

  • KPD is often only confirmed after the initial presentation, when islet autoimmunity and cautious phasing out of insulin therapy have been assessed, and emergency DKA management remains the same.

  • As in other cases of KPD, a family history of T2DM and presence of cutaneous markers of insulin resistance were important clinical features suggestive of an alternative aetiology for DKA.

Open access

Gueorgui Dubrocq, Andrea Estrada, Shannon Kelly and Natella Rakhmanina

Summary

An 11-year-old male with perinatally acquired human immune deficiency virus (HIV) infection on antiretroviral regimen, which included abacavir plus lamivudine (Epzicom), didanosine, ritonavir and atazanavir presented with bilateral axillary striae, increased appetite, fatigue, facial swelling and acute weight gain. Two months prior to presentation, the patient had received a diagnostic and therapeutic intra-articular triamcinolone injection in the knee for pain relief and subsequently became progressively swollen in the face, developed striae bilaterally at the axillae, experienced increased appetite, fatigue and an 8 pound weight gain. During the endocrine workup, suspicion for adrenal insufficiency prompted 24-h urine collection for free cortisol, which was found to be undetectable (below LLQ of 1.0 µg/L). This prompted further evaluation of the hypothalamic–pituitary axis (HPA) by standard dose adrenocorticotropic hormone (ACTH) stimulation test. A 250 µg cosyntropin stimulation test was performed and confirmed HPA axis suppression. Baseline cortisol level was <1 µg/dL and stimulated cortisol level at 30 min was 3.8 µg/dL. The patient was diagnosed with iatrogenic Cushing syndrome and suppression of HPA axis secondary to the drug interaction between ritonavir (RTV) and intra-articular triamcinolone injection. Following endocrine evaluation and workup, the patient was admitted for planned orthopaedic procedure including elective left hamstring lengthening, distal femoral osteotomy and patellar tendon advancement. Taking into consideration the diagnosis of iatrogenic Cushing syndrome, at the start of the surgical procedure, 100 mg IV stress dose of hydrocortisone followed by 50 mg hydrocortisone every 8 h for 24 h was administered. Stress dosing was discontinued 24 h after the procedure. Throughout the hospitalization and upon discharge, the patient continued his ART. From initial presentation, patient has remained clinically stable throughout surgery and postoperative period.

Learning points:

  • Drug–drug interaction between ritonavir and triamcinolone can cause Cushing syndrome.

  • Although triamcinolone has a half-life of 3 h, an intra-articular injection may be systematically absorbed for 3 weeks after injection, and adrenal suppression may last as long as 30 days.

  • Co-administration of ritonavir and corticosteroids may result in an increase of plasma levels of corticosteroids levels, as they are both eliminated by CYP3A metabolism, and this interaction has the potential to prolong the half-life of triamcinolone several fold.

  • No specific guidelines are available for the management of iatrogenic Cushing syndrome secondary to ritonavir and corticosteroids.

  • One treatment option includes replacing ritonavir with a non-protease inhibitor-based regimen.

  • Initiating hydrocortisone replacement therapy to prevent an adrenal crisis is also an alternate option.

Open access

S A A van den Berg, N E van ‘t Veer, J M A Emmen and R H T van Beek

Summary

We present a case of iatrogenic Cushing’s syndrome, induced by treatment with fluticasone furoate (1–2 dd, 27.5 µg in each nostril) in a pediatric patient treated for congenital HIV. The pediatric patient described in this case report is a young girl of African descent, treated for congenital HIV with a combination therapy of Lopinavir/Ritonavir (1 dd 320/80 mg), Lamivudine (1 dd 160 mg) and Abacavir (1 dd 320 mg). Our pediatric patient presented with typical Cushingoid features (i.e. striae of the upper legs, full moon face, increased body and facial hair) within weeks after starting fluticasone furoate therapy, which was exacerbated after increasing the dose to 2 dd because of complaints of unresolved rhinitis. Biochemical analysis fitted iatrogenic Cushing’s syndrome, with a repeatedly low cortisol (<0.03 µM, ref 0.14–0.60 µM) and low ACTH (9 pg/mL, ref 9–52 pg/mL) without signs of adrenal insufficiency. No other biochemical abnormalities that could point to adrenal or pituitary dysfunction were detected; electrolytes, thyroid and gonadal function, and IGF-1 were within the normal range. Pharmacogenetic analysis revealed that the pediatric patient carried the CYP3A4 *1B/*1G and CYP3A5 *3/*3 genotype (associated with a partial and complete loss of enzyme activity, respectively) which is associated with the development of iatrogenic Cushing’s syndrome in patients treated for HIV due to the strong inhibition of CYP3 enzymes by Ritonavir. Upon discontinuation of fluticasone treatment, the pediatric patient improved both clinically and biochemically with normalisation of cortisol and ACTH within a couple of weeks.

Learning points:

  • Fluticasone therapy may induce iatrogenic Cushing’s syndrome in a patient treated with anti-retroviral therapy.

  • Pharmacogenetic analysis, in particular CYP3A genotyping, provides useful information in patients treated for HIV with respect to possible future steroid treatment.

  • Fluticasone furoate is not detected in the Siemens Immulite cortisol binding assay.

Open access

Nobuhiro Miyamura, Shuhei Nishida, Mina Itasaka, Hirofumi Matsuda, Takeshi Ohtou, Yasuhiro Yamaguchi, Daisuke Inaba, Sadahiro Tamiya and Tetsuo Nakano

Summary

Hepatitis C-associated osteosclerosis (HCAO), a very rare disorder in which an extremely rapid bone turnover occurs and results in osteosclerosis, was acknowledged in 1990s as a new clinical entity with the unique bone disorder and definite link to chronic type C hepatitis, although the pathogenesis still remains unknown. Affected patients suffer from excruciating deep bone pains. We report the 19th case of HCAO with diagnosis confirmed by bone biopsy, and treated initially with a bisphosphonate, next with corticosteroids and finally with direct acting antivirals (DAA: sofosbuvir and ribavirin) for HCV infection. Risedronate, 17.5 mg/day for 38 days, did not improve the patient’s symptoms or extremely elevated levels of bone markers, which indicated hyper-bone-formation and coexisting hyper-bone-resorption in the patient. Next, intravenous methylprednisolone pulse therapy followed by high-dose oral administration of prednisolone evidently improved them. DAA therapy initiated after steroid therapy successfully achieved sustained virological response, but no additional therapeutic effect on them was observed. Our results strongly suggested that the underlying immunological alteration is the crucial key to clarify the pathogenesis of HCAO. Bone mineral density of lumbar vertebrae of the patient was increased by 14% in four-month period of observation. Clarification of the mechanisms that develop osteosclerosis in HCAO might lead to a new therapeutic perspective for osteoporosis.

Learning points:

  • HCAO is an extremely rare bone disorder, which occurs exclusively in patients affected with HCV, of which only 18 cases have been reported since 1992 and pathogenesis still remains unclear.

  • Pathophysiology of HCAO is highly accelerated rates of both bone formation and bone resorption, with higher rate of formation than that of resorption, which occur in general skeletal leading to the diffuse osteosclerosis with severe bone pains.

  • Steroid therapy including intravenous pulse administration in our patient evidently ameliorated his bone pains and reduced elevated values of bone markers. This was the first successful treatment for HCAO among cases reported so far and seemed to propose a key to solve the question for its pathogenesis.

  • The speed of increase in the bone mineral content of the patient was very high, suggesting that clarification of the mechanism(s) might lead to the development of a novel therapy for osteoporosis.